Iowa, 2014

Hail in Iowa, September 9, 2014

September 9, 2014 · NWS OAX · 1 event in 1 county or zone

A surface warm front extending west to east across northern Kansas the afternoon of September 9th slowly moved north into southeastern Nebraska and southwest Iowa. Surface based storms along and just north of this front quickly became supercellular.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A surface warm front extending west to east across northern Kansas the afternoon of September 9th slowly moved north into southeastern Nebraska and southwest Iowa. Surface based storms along and just north of this front quickly became supercellular. An HP supercell developed over Otoe? county producing one brief tornado. Elevated storms formed during the afternoon well north of the surface boundary on the leading edge of an 850mb front ahead of a strong shortwave moving into the central plains. A moisture rich environment led to very heavy rain with reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 9, 2:52 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 9, 2:52 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
352 PM CDT TUE SEP 9 2014

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 343 PM CDT TUE SEP 9 2014

MAIN FORECAST CONCERN FOR THE SHORT TERM IS SEVERE THUNDERSTORMS IN
ADDITION TO HEAVY RAIN POTENTIAL.

MAIN SEVERE WEATHER CONCERN CENTERS AROUND A WARM FRONT WHICH AT
20Z EXTENDED FROM LOW PRESSURE CENTERED OVER SOUTHEAST
COLORADO/SOUTHWEST KANSAS NORTHEAST ACROSS NORTH CENTRAL KANSAS
AND THEN EASTWARD ACROSS THE VERY NORTHEAST PORTION OF KANSAS AND
JUST INTO SOUTHEAST NEB. IN ADDITION...A STRONG COLD FRONT
CONTINUES TO ADVANCE SOUTH ACROSS THE NORTHERN PLAINS AND WILL
EVENTUALLY OVERTAKE THE SFC LOW WHICH WILL QUICKLY MOVE NORTHEAST
INTO THE GREAT LAKES REGION ON WEDNESDAY. SIGNIFICANT CLOUD COVER
ACROSS OUR CWA TODAY HAS DECREASED THE SURFACE BASED INSTABILITY
BUT SUFFICIENT SUNSHINE ACROSS NORTHEASTERN KANSAS HAS CREATED A
MORE FAVORABLE ENVIRONMENT IN THAT REGION. AS THE WARM FRONT
CONTINUES TO LIFT NORTH LATE THIS AFTERNOON/EARLY THIS
EVENING...WE STILL FEEL THERE IS A THREAT OF ROTATING SURFACE
BASED SUPERCELLS ACROSS OUR SOUTHEASTERN CWA. NORTH OF THIS...WE
HAVE THE POTENTIAL FOR ELEVATED THUNDERSTORMS THROUGH A GOOD
PORTION OF THE EVENING HOURS. POTENTIAL LOOKS GOOD EAST OF THE LOW
TRACK FOR HEAVY RAIN AND FLASH FLOODING AS SOME TRAINING OF STORMS
IS POSSIBLE. WILL HOIST A FLASH FLOOD WATCH FOR PORTIONS OF OUR
EAST. FORECAST PW'S CONTINUE TO BE ON THE ORDER OF 2.00-2.50".

THE COLD FRONT WILL PUSH THROUGH THE FORECAST AREA AFTER SUNSET AND
CONTINUED POST FRONTAL SHOWERS ARE LIKELY THROUGHOUT THE NIGHT AND
SHOULD END EVENTUALLY WEDNESDAY MORNING.

A DEEPENING UPPER TROUGH OVER WESTERN CANADA WILL DROP SOUTHEAST
INTO THE CENTRAL PLAINS LATER THIS WEEK BRINGING MUCH COLDER AIR
INTO THE REGION. COLD RAIN IS LOOKING MORE LIKELY ON THURSDAY
NIGHT/FRIDAY AHEAD OF A SHARPENING UPPER TROUGH. IF TIMING REMAINS
SIMILAR TO WHAT MODELS ARE INDICATING...THE RAIN SHOULD BE OUT OF
THE AREA BY MID FRIDAY AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 343 PM CDT TUE SEP 9 2014

THE FORECAST FOR THE WEEKEND CONTINUES TO LOOK COOL AND DRY WITH
SOME SLIGHT MODERATION IN TEMPERATURES. WILL NEED TO WATCH ANOTHER
POTENTIAL SHORTWAVE TROUGH DIVING OUT OF THE NORTHERN PLAINS EARLY
IN THE WEEK.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1215 PM CDT TUE SEP 9 2014

LOOK FOR DETERIORATING CONDITIONS TO MVFR OR LOWER WITH TSTMS THEN
TRENDING TOWARD IFR AFTER WINDS TURN TO THE NORTH. DID KEEP SOME
WIND GUSTS IN TAFS AND MAY ADD HAIL IF THINGS TREND THAT WAY.

CONDITIONS WILL SLOWLY IMPROVE TO MVFR BY EARLY AFTN WED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR NEZ034-045-052-053-067-068-090>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.

&&

SHORT TERM...KERN
LONG TERM...KERN
AVIATION...MILLER
Hazardous weather outlook, Sep 9, 3:16 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 PM CDT TUE SEP 9 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
416 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS ARE LIKELY THROUGH THE EVENING AS A POTENT
STORM SYSTEM MOVES INTO THE CENTRAL PLAINS. THE MAIN FOCUS FOR
POSSIBLE TORNADOES IS ALONG AND NORTH OF A WARM FRONT THAT
EXTENDS EAST TO WEST ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. THIS FRONT WILL CONTINUE TO DRIFT NORTH THIS EVENING. DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE ACROSS ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

ABUNDANT LOW LEVEL MOISTURE...INSTABILITY AND STRONG SHEAR ARE IN
PLACE CREATING A FAVORABLE ENVIRONMENT FOR SEVERE STORMS. A COLD
FRONT WILL ALSO MOVE INTO THE AREA FROM THE NORTHWEST AND BE
ANOTHER FOCAL POINT FOR THUNDERSTORMS THROUGH THE EVENING. THE
THREAT OF SEVERE WEATHER SHOULD START TO DECREASE BY MIDNIGHT.

IN ADDITION TO SEVERE STORMS...HEAVY RAINFALL LEADING TO FLASH
FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED INTO THIS EVENING...ESPECIALLY
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

In the hours before

Special weather statement, Sep 9, 10:26 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1126 AM CDT TUE SEP 9 2014

IAZ055-069-079-080-090-091-NEZ033-034-043>045-050>053-067-091700-
PAGE IA-MILLS IA-HARRISON IA-MONTGOMERY IA-POTTAWATTAMIE IA-
FREMONT IA-DOUGLAS NE-DODGE NE-CASS NE-SAUNDERS NE-SARPY NE-
BUTLER NE-BURT NE-CUMING NE-WASHINGTON NE-COLFAX NE-
1126 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN MONTGOMERY...SOUTHWESTERN HARRISON...NORTHERN FREMONT...
MILLS...NORTHWESTERN PAGE...NORTHEASTERN CASS...DOUGLAS...DODGE...
NORTHERN SAUNDERS...SARPY...WASHINGTON...SOUTHEASTERN CUMING...
COLFAX...NORTHEASTERN BUTLER AND SOUTHWESTERN BURT COUNTIES UNTIL
1200 PM CDT...

AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SCHUYLER
TO NEAR PACIFIC JUNCTION...AND MOVING EAST AT 60 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA...
BLAIR...PLATTSMOUTH...RALSTON...RED OAK...GLENWOOD...GRETNA...
VALLEY...SPRINGFIELD...ARLINGTON...NORTH BEND...YUTAN...MALVERN...
TREYNOR AND FORT CALHOUN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4098 9500 4078 9567 4157 9723 4182 9666
TIME...MOT...LOC 1625Z 256DEG 54KT 4154 9711 4096 9576

MILLER
Special weather statement, Sep 9, 10:26 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1126 AM CDT TUE SEP 9 2014

IAZ055-069-079-080-090-091-NEZ033-034-043>045-050>053-067-091700-
PAGE IA-MILLS IA-HARRISON IA-MONTGOMERY IA-POTTAWATTAMIE IA-
FREMONT IA-DOUGLAS NE-DODGE NE-CASS NE-SAUNDERS NE-SARPY NE-
BUTLER NE-BURT NE-CUMING NE-WASHINGTON NE-COLFAX NE-
1126 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN MONTGOMERY...SOUTHWESTERN HARRISON...NORTHERN FREMONT...
MILLS...NORTHWESTERN PAGE...NORTHEASTERN CASS...DOUGLAS...DODGE...
NORTHERN SAUNDERS...SARPY...WASHINGTON...SOUTHEASTERN CUMING...
COLFAX...NORTHEASTERN BUTLER AND SOUTHWESTERN BURT COUNTIES UNTIL
1200 PM CDT...

AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SCHUYLER
TO NEAR PACIFIC JUNCTION...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA...
BLAIR...PLATTSMOUTH...RALSTON...RED OAK...GLENWOOD...GRETNA...
VALLEY...SPRINGFIELD...ARLINGTON...NORTH BEND...YUTAN...MALVERN...
TREYNOR AND FORT CALHOUN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4098 9500 4078 9567 4157 9723 4182 9666
TIME...MOT...LOC 1625Z 256DEG 25KT 4154 9711 4096 9576

MILLER
Special weather statement, Sep 9, 1:57 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
257 PM CDT TUE SEP 9 2014

IAZ055-069-079-NEZ044-045-051>053-066-067-092030-
MILLS IA-HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-DODGE NE-CASS NE-
SAUNDERS NE-LANCASTER NE-SARPY NE-WASHINGTON NE-
257 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...NORTHWESTERN MILLS...NORTHWESTERN CASS...
DOUGLAS...SOUTHEASTERN DODGE...WASHINGTON...NORTHEASTERN LANCASTER...
EASTERN SAUNDERS AND SARPY COUNTIES UNTIL 330 PM CDT...

AT 256 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NICKERSON TO 8 MILES WEST
OF ASHLAND...AND MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA...
BLAIR...RALSTON...GRETNA...MISSOURI VALLEY...ASHLAND...VALLEY...
LOGAN...SPRINGFIELD...ARLINGTON...YUTAN...FORT CALHOUN...WATERLOO...
MEAD AND CEDAR CREEK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4106 9580 4101 9651 4165 9652 4169 9580
TIME...MOT...LOC 1956Z 257DEG 32KT 4155 9649 4108 9653

MILLER
Special weather statement, Sep 9, 3:16 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
416 PM CDT TUE SEP 9 2014

IAZ069-079-080-092200-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
416 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTAWATTAMIE...
MONTGOMERY AND EASTERN MILLS COUNTIES UNTIL 500 PM CDT...

AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TREYNOR TO NEAR
MALVERN...AND MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RED OAK...VILLISCA...MALVERN...STANTON...EMERSON...ELLIOTT...
HENDERSON...HASTINGS...GRANT...COBURG AND VIKING LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY MORNING
FOR SOUTHEASTERN NEBRASKA.

LAT...LON 4091 9493 4092 9572 4118 9557 4118 9517
      4116 9515 4116 9493
TIME...MOT...LOC 2116Z 261DEG 31KT 4118 9553 4099 9563

CHERMOK/BCM
Local storm report, Sep 9, 3:34 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
434 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 W NEBRASKA CITY       40.68N 95.90W
09/09/2014  E1.75 INCH       OTOE               NE   LAW ENFORCEMENT

&&

BKERN
Local storm report, Sep 9, 3:35 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
435 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             2 W NEBRASKA CITY       40.68N 95.90W
09/09/2014  M1.00 INCH       OTOE               NE   LAW ENFORCEMENT

&&

BRAND

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
September 9, 3:54 PM CST
Where
Fremont County, 1.38 mi N of Hamburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -95.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533722.